Vermont, 2005

Damaging Wind in Vermont, June 9, 2005

June 9, 2005 · NWS BTV · 1 event in 1 county or zone

Thunderstorms in the town of West Addison, VT blew down large trees and also resulted in pea size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms in the town of West Addison, VT blew down large trees and also resulted in pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 9, 12:55 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 9, 12:55 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT THU JUN 9 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
MAIN SHORT TERM WEATHER HIGHLIGHTS WILL BE WARM...HAZY AND HUMID
CONDITIONS...ALONG WITH A DAILY CHC OF SHOWERS AND THUNDERSTORMS AS
BROAD SUBTROPICAL HIGH DOMINATES AND POLAR JET AXIS RETREATS
NORTHWARD INTO CANADA. LATEST SYNOPTIC MAP NOW INDICATING WEAK SFC
TROUGH ACROSS AREA YESTERDAY HAS VIRTUALLY DISSOLVED TODAY DUE TO
AMPLE MIXING AND BROAD SW FLOW ALOFT. FCST AREA TO REMAIN ON
PERIPHERAL SW FLOW ON BACK SIDE OF BERMUDA SFC HIGH AND UNDER BROAD
MID LVL RIDGE AXIS THROUGH THE ENTIRE SHORT TERM...WITH AIRMASS
RESEMBLING MORE OF A SUMMERTIME SOUTHEASTERN U.S. PATTERN THAN ONE
IN NEW ENGLAND. WITH LACK OF ANY STRONG FORCING MECHANISM...
CONVECTIVE ACTIVITY WILL BE PRIMARILY AIRMASS IN NATURE...WITH
INITIAL TRIGGERING ALONG OLD OUTFLOW BOUNDARIES AND ACROSS HIGHER
TERRAIN EARLY IN THE DAY. WILL THUS HIGHLIGHT HIGHER CHC POPS DURING
AFTERNOON HOURS EACH DAY...AND LOWER TO SLT CHC POPS DURING
OVERNIGHT PERIODS. WBZ HEIGHTS APPEAR HIGH ENOUGH AND BNDRY LYR TO
MID LVL WIND PROFILES APPEAR WEAK ENOUGH TO PRECLUDE WIDESPREAD SVR
THREAT AT THIS TIME. MAIN CONCERN WOULD BE HEAVY RAINFALL DUE TO
WARM CLOUD DEPTHS OF 3-4 KM...AND RELATIVELY HIGH EQ LVLS.
TEMPERATURES TO REMAIN WARM...AND PER LATEST 850 HPA TEMP PROGS OF
15-17C ACROSS AREA TOMORROW THROUGH SUNDAY...AGREE WITH LAST NIGHTS
IDEA OF NUDGING MAX TEMPS SLIGHTLY HIGHER THAN MOS ACROSS THE BOARD
HERE. SUMMERTIME NATURE OF AIRMASS...ALONG WITH LIGHT BNDRY LYR FLOW
ALSO ARGUES FOR HAZY CONDTIONS DURING DAY...AND PATCHY FOG DURING
OVERNIGHT HOURS...ESP ACROSS AREAS THAT RECEIVE RAINFALL DURING
PRIOR AFTERNOON.
&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
CHANGEABLE WEATHER IN THE EXTENDED PERIOD WITH A BACKDOOR COLD FRONT
PUSHING INTO THE REGION FROM THE NORTHEAST MONDAY INTO TUESDAY.
EXPECT COOLER TEMPS ACROSS THE EASTERN SEGMENT OF THE FORECAST
AREA...WITH TEMPS WARMING AS YOU HEAD WEST. ON WEDNESDAY INTO
THURSDAY...AN APPROACHING LOW PRESSURE SYSTEM WILL BRING TROPICAL
MOISTURE INTO THE STATIONARY FRONT. RESULT OF ALL THIS IS LOW CHC
POPS THRU THE PERIOD. CONVERGENCE ALONG THE BACKDOOR FRONT
MONDAY/TUESDAY...FOLLOWED BY WARM FRONTAL SITUATION WEDNESDAY INTO
THURSDAY WILL ALL KEEP A CHANCE FOR SHOWERS/THUNDERSTORMS IN THE
FORECAST.
&&

.AVIATION...
CONVECTION STARTING TO POP ACROSS NRN ADRNDKS ATTM.  THIS IS THE
MAIN AVIATION CONCERN INTO THE EVENING.  WILL SEE AREAS OF FOG AND
HAZE OVERNIGHT ESPECIALLY WHERE PCPN OCCURS THIS AFTERNOON. EXPECT
VSBYS TO DROP TO BELOW 1 MILE IN SPOTS TNT...ESPECIALLY IN THE
ADIRONDACK VLYS.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...JMG
LONG TERM...GH
AVIATION...CM
Hazardous weather outlook, Jun 9, 3:06 AM EST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
406 AM EDT THU JUN 9 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-100805-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
406 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
A WEAK SURFACE BOUNDARY LOCATED ACROSS CENTRAL NEW YORK INTO SOUTHERN
VERMONT THIS MORNING WILL SLOWLY LIFT NORTH TOWARD NORTHERN NEW YORK
AND CENTRAL VERMONT BY THIS AFTERNOON. MEANWHILE...SOUTHERLY WINDS
WILL PUSH A WARM AND MOIST AIRMASS INTO THE REGION TODAY...WHICH WILL
CREATE PLENTY OF LOW LEVEL INSTABILITY. THIS INSTABILITY AND DAYTIME
HEATING WILL HELP IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.

THE THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE HIGHER TERRAIN OF THE
ADIRONDACK MOUNTAINS AND SOUTHERN PORTIONS OF THE GREEN MOUNTAINS BY
3 PM THIS AFTERNOON. THESE STORMS WILL SLOWLY TRACK EAST INTO CENTRAL
AND SOUTHERN VERMONT BY LATE AFTERNOON AND EARLY EVENING. THE MAIN
THREAT FROM THE STRONGER STORMS WILL BE WIND GUSTS TO 45 MPH...SMALL
HAIL...AND LOCALLY VERY HEAVY RAINFALL. THE GREATEST POTENTIAL FOR
RECEIVING HEAVY RAIN OF 1 TO 2 INCHES WILL BE ACROSS ESSEX COUNTY NEW
YORK AND SOUTH OF A BURLINGTON TO SAINT JOHNSBURY LINE IN VERMONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
MORE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH SUNDAY ACROSS THE NORTH COUNTRY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT ANY RAINFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN BURLINGTON.

TABER

In the hours before

Local storm report, Jun 9, 3:52 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
452 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             LYNDONVILLE             44.53N 72.00W
06/09/2005  0.88 INCH        CALEDONIA          VT   TRAINED SPOTTER

&&

LAHIFF
Local storm report, Jun 9, 4:12 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
512 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             LYNDONVILLE             44.53N 72.00W
06/09/2005  1.00 INCH        CALEDONIA          VT   TRAINED SPOTTER

            QUARTER TO 1/2 DOLLAR SIZE HAIL REPORTED

&&

LAHIFF

The radar

The Burlington radar (KCXX), 51 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
June 9, 4:40 PM EST
Where
Addison County, West Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.083, -73.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461009.